Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS La Crosse, WI

June 14, 20167 counties in Minnesota; 6 counties in Wisconsin; 8 counties in Iowa

NWS La Crosse, WI issued this flash flood watch at Jun 14, 2016, 10:41 AM CDT for 7 counties in Minnesota; 6 counties in Wisconsin; 8 counties in Iowa. It took effect at Jun 14, 2016, 1:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2016, 10:41 AM CDT (15:41 UTC)
In effect from
Jun 14, 2016, 1:00 PM CDT
Expired
Jun 14, 2016, 10:41 PM CDT
In force
10 hr
Issued by
NWS La Crosse, WI
Flood severity
None
All 21 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WGUS63 KARX 141541
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 AM CDT TUE JUN 14 2016

...FLASH FLOODING POSSIBLE THIS AFTERNOON AND EVENING...

.SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE
MISSISSIPPI RIVER THIS AFTERNOON...THEN PUSH SLOWLY EAST DURING
THE EVENING. RECENT HEAVY RAINS COMBINED WITH THESE STORMS
PRODUCING HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. MOST
LOCATIONS WILL SEE 1 TO 2 INCHES OF RAINFALL...BUT POTENTIAL
EXISTS FOR LOCALIZED 3 TO 5 INCH AMOUNTS.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053-054-061-142345-
/O.NEW.KARX.FF.A.0001.160614T1800Z-160615T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-GRANT-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA...
DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON...
CALEDONIA...ALMA...ARCADIA...WHITEHALL...LA CROSSE...VIROQUA...
PRAIRIE DU CHIEN...PLATTEVILLE
1041 AM CDT TUE JUN 14 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF IOWA...SOUTHEAST MINNESOTA 
  AND WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN IOWA... 
  ALLAMAKEE...CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD... 
  MITCHELL AND WINNESHIEK. IN SOUTHEAST MINNESOTA...DODGE... 
  FILLMORE...HOUSTON...MOWER...OLMSTED...WABASHA AND WINONA. IN 
  WISCONSIN...BUFFALO...CRAWFORD...GRANT...LA CROSSE... 
  TREMPEALEAU AND VERNON. 

* THROUGH LATE TONIGHT

* 1 TO 2 INCHES OF RAINFALL...WITH LOCALIZED 3 TO 5 INCH
  AMOUNTS...ARE EXPECTED THIS AFTERNOON AND EVENING. THIS RAIN
  COMBINED WITH RECENT WET SOILS COULD CAUSE FLASH FLOODING.

* URBAN AREAS ALONG WITH RIVERS AND STREAMS WILL BE THE MOST
  SUSCEPTIBLE TO FLOODING. IN ADDITION...MUDSLIDES COULD OCCUR IN
  AREAS OF STEEP TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AJ
3 follow-up statements
317 
WGUS63 KARX 141953
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT TUE JUN 14 2016

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING...

.PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING ALONG AND WEST OF THE MISSISSIPPI RIVER. RECENT HEAVY
RAINS COMBINED WITH THESE STORMS PRODUCING HEAVY RAINFALL COULD
LEAD TO FLASH FLOODING. MOST LOCATIONS WILL SEE 1 TO 2 INCHES OF
RAINFALL...BUT POTENTIAL EXISTS FOR LOCALIZED 3 TO 5 INCH AMOUNTS.
LOOK FOR THE RAIN TO TAPER OFF LATE THIS EVENING.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053-054-061-150400-
/O.CON.KARX.FF.A.0001.000000T0000Z-160615T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-GRANT-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA...
DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON...
CALEDONIA...ALMA...ARCADIA...WHITEHALL...LA CROSSE...VIROQUA...
PRAIRIE DU CHIEN...PLATTEVILLE
253 PM CDT TUE JUN 14 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA...SOUTHEAST MINNESOTA AND WISCONSIN... 
  INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE... 
  CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD...MITCHELL AND 
  WINNESHIEK. IN SOUTHEAST MINNESOTA...DODGE...FILLMORE... 
  HOUSTON...MOWER...OLMSTED...WABASHA AND WINONA. IN WISCONSIN...
   BUFFALO...CRAWFORD...GRANT...LA CROSSE...TREMPEALEAU AND 
  VERNON. 

* UNTIL 1 AM CDT WEDNESDAY

* TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALIZED 3 TO 5
  INCH AMOUNTS...ARE EXPECTED THROUGH EVENING. THIS RAIN COMBINED
  WITH RECENT WET SOILS COULD RESULT IN FLASH FLOODING.

* URBAN AREAS ALONG WITH RIVERS AND STREAMS WILL BE THE MOST 
  SUSCEPTIBLE TO FLOODING. IN ADDITION...MUDSLIDES COULD OCCUR 
  IN AREAS OF STEEP TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AJ
867 
WGUS63 KARX 150010
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT TUE JUN 14 2016

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING...

.SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD THIS
EVENING ALONG AND WEST OF THE MISSISSIPPI RIVER. RECENT HEAVY
RAINS COMBINED WITH THESE STORMS PRODUCING HEAVY RAINFALL COULD
LEAD TO FLASH FLOODING. FLASH FLOODING HAS ALREADY BEEN REPORTED
THIS EVENING ACROSS PORTIONS OF NORTHEAST IOWA. MOST LOCATIONS
WILL SEE 1 TO 2 INCHES OF RAINFALL...BUT THE POTENTIAL EXISTS FOR
LOCALIZED 3 TO 5 INCH AMOUNTS. LOOK FOR THE RAIN TO TAPER OFF LATE
THIS EVENING INTO THE OVERNIGHT. 

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053-054-061-150600-
/O.CON.KARX.FF.A.0001.000000T0000Z-160615T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-GRANT-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA...
DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON...
CALEDONIA...ALMA...ARCADIA...WHITEHALL...LA CROSSE...VIROQUA...
PRAIRIE DU CHIEN...PLATTEVILLE
710 PM CDT TUE JUN 14 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA...SOUTHEAST MINNESOTA AND WISCONSIN... 
  INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE... 
  CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD...MITCHELL AND 
  WINNESHIEK. IN SOUTHEAST MINNESOTA...DODGE...FILLMORE... 
  HOUSTON...MOWER...OLMSTED...WABASHA AND WINONA. IN WISCONSIN...
   BUFFALO...CRAWFORD...GRANT...LA CROSSE...TREMPEALEAU AND 
  VERNON. 

* UNTIL 1 AM CDT WEDNESDAY

* TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALIZED 3 TO 
  5 INCH AMOUNTS...ARE EXPECTED THROUGH EVENING. THIS RAIN 
  COMBINED WITH RECENT WET SOILS COULD RESULT IN FLASH FLOODING. 

* URBAN AREAS ALONG WITH RIVERS AND STREAMS WILL BE THE MOST 
  SUSCEPTIBLE TO FLOODING. IN ADDITION...MUDSLIDES COULD OCCUR 
  IN AREAS OF STEEP TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGERS
799 
WGUS63 KARX 150341
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT TUE JUN 14 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053-054-061-150445-
/O.CAN.KARX.FF.A.0001.000000T0000Z-160615T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-GRANT-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA...
DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON...
CALEDONIA...ALMA...ARCADIA...WHITEHALL...LA CROSSE...VIROQUA...
PRAIRIE DU CHIEN...PLATTEVILLE
1041 PM CDT TUE JUN 14 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF IOWA...SOUTHEAST MINNESOTA
AND WESTERN WISCONSIN HAS BEEN CANCELLED. WIDESPREAD RAINFALL
AMOUNTS OF 1 TO 2 INCHES FELL ACROSS MUCH OF THE AREA INTO TUESDAY
EVENING...WITH LOCALIZED AMOUNTS OF 3 TO 5 INCHES ACROSS PORTIONS
OF NORTHEAST IOWA. LOCALIZED FLASH FLOODING OCCURRED AS A RESULT
OF THESE AMOUNTS. 

HOWEVER...RAIN HAS ENDED ACROSS THE AREA WITH NO ADDITIONAL
RAINFALL EXPECTED THROUGH SUNRISE. AS SUCH...THE THREAT FOR
ADDITIONAL WIDESPREAD FLASH FLOODING HAS ENDED. PLEASE BE SURE TO
KEEP AN EYE ON WATER LEVELS WHERE HEAVY RAINS FELL EARLIER AS SOME
RIVERS AND STREAMS WILL EXPERIENCE MAINLY MINOR FLOODING. REMEMBER
TO NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jun 14, 10:26 AM CDT, 15 minutes earlier.

Area forecast discussion, Jun 14, 10:26 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1026 AM CDT TUE JUN 14 2016

.UPDATE...
Issued at 1025 AM CDT Tue Jun 14 2016

Forecast update shifts attention more to a flash flood hazard than
damaging wind/large hail concern.

15Z water vapor loop showed a potent shortwave lifting northeast
across central Nebraska with upper ridging building downstream
over Wisconsin. At the surface low pressure was near Mitchell SD
with a warm front extending southeast to Cedar Rapids IA and into
northern IL. Along and south of the front dewpoints have been
climbing into the low 70s thanks to low level moisture transport
and evapotranspiration. Meanwhile over our forecast area dewpoints
are mostly in the 55-65 range. Temperatures are rising quickly
thanks to quite a bit more sun than expected with 80s becoming
quickly prevalent across IA. This is resulting in about 500-1000
j/kg of MLCAPE per RAP analysis with MLCIN down to 25-75 in IA.

As the shortwave in central Nebraska lifts northeast into
southwest MN by 00z, we will see a broad increase in 925-700mb
moisture transport and isentropic lift across MN, IA and western
WI. With not much of a cap present (700mb temps are only 7-8C as a
quick proxy), would anticipate convection will blossom quickly as
that moisture transport ramps up. RAP 0-3km and 0-6km shear
profiles are very weak through the afternoon and evening, maybe
topping out at 25 kt at most. Along with mid level lapse rates
barely reaching 6 C/km, thinking the potential for damaging
wind/large hail is quite low. Have collaborated with SPC for
possible day 1 outlook adjustments. Meanwhile, deep warm cloud
depth, MBE velocities of 5-15 kt, precipitable water values
approaching or exceeding 2 inches, and recent heavy rains favor
flash flood hazard. WPC also has our area in a slight risk for
excessive rainfall. After collaboration with MPX, DMX and DVN,
will be issuing a Flash Flood Watch for southeast MN, northeast
IA and adjacent WI counties for 18-06Z. Precip may end quicker
per NCEP and Boulder HRRR forecasts, say 03z, but 12Z NAMNest want
to hold onto the precip a little longer. The whole ending is all
about the speed of the shortwave and subsidence coming in with the
dry slot in its wake.

Product suite updates forthcoming to switch focus to flash
flooding.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Tue Jun 14 2016

Main fcst concerns this period: SHRA/TSRA chances mainly this
afternoon/tonight, severe and heavy rain chances with these TSRA.

06Z data analysis had low pressure over KS with a warm front
northeast into central IA and northern IL. High pressure was
centered over eastern ONT with ridging across Lk Superior into
central MN. Very moist airmass in place near/south of the warm
front, while the high continued a feed of some cooler lower level
air into eastern WI/northern MN where some lower stratus had
developed with nocturnal cooling and moisture off the great lakes.
elsewhere, much of the region covered with mid clouds or convective
debris clouds from evening convection.

14.00Z models generally initialized well. However, GFS did
initialize sfc dew points some 2F to 5F across IA and nearby areas.
models offering a tightening consensus as a rather vigorous
shortwave trough is progged to lift from the CO/KS/NEB area early
this morning to developing a mid level low over central/northern MN
by 12z Wed. Overall trend favors a compromise of the 12.00Z and
13.00Z runs on the timing/strength of this features thru 12Z Wed.
Some meso-scale detail differences which impact convection timing/
coverage but overall short-term fcst confidence is on the good side
this cycle.

For the short term: plenty of moisture available for convection
today/tonight with a broad plume of 1.5 to 2 inches of PW from WI to
eastern SD to the gulf coast. This in increasing southerly low level
flow ahead of the shortwave trough lifting into the northern plains
today then moving/deepening into MN tonight. Increasing lower level
thermo-dynamic forcing/lift combined with PV advection/divergence
aloft ahead of the approaching shortwave for a deep forcing signal
to work on the very moist column. Appears it's not a question of if
SHRA/TSRA will occur but when and how much. Present model consensus
timing would spread the strongest of the forcing/lift into the
southwest side of the fcst area late this afternoon/early this
evening, to near the MS river for the mid/late evening hours then
into the northeast end of the fcst area for the late evening into
overnight hours. Tried to trend rain chances later today/tonight
toward these timings. Cloud cover of one form or another expected to
persist over the fcst area today, limiting diunral warming and SB
CAPE development. This seen in consensus highs for today, some 5-10F
below what mixed 850mb temps would support. CAPE over the area this
afternoon/evening is a big question and this will impact any severe
threat with TSRA. What CAPE there is this afternoon/evening may be
more elevated, however deep forcing/lift and divergence aloft ahead
of the trough will provide some compensation if CAPE would appear on
the low side for severe storms. Another question is also the shear.
Trend of at least deep shear is lower since the 6/13 model runs, now
more in the 25-30kt range but this assumes the boundary layer is
involved with sfc-925mb winds backed near/north of the warm front.
Bulk of shear now looks to be in the sfc-3KM layer but again sfc
involvement due to limited diurnal warming is the question. Appears
main severe threat with storms this afternoon/evening would be large
hail from elevated storms. Deep warm cloud depth may mitigate this
too. Cannot rule out a wind threat if an organized/mature line
segment of TSRA would move into/the fcst area for the afternoon/
early evening hours. SWODY1 okay for now.

Probably the bigger concern is the heavy rain threat and possible
flooding risks. See hydro section below for more details. SHRA/TSRA
today/tonight will be efficient rain makers with the high PW values
and warm cloud depths in the 3.5km-4km range. Precip production may
well be dominated by warm rain/tropical processes. Considered a
flash flood watch for this afternoon/tonight but lack of good focus
for where is problematic. Will pass along concerns to day crew to
monitor potential for a flash flood watch and flooding threats. Used
a blend of the guidance highs/lows for today/tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 355 AM CDT Tue Jun 14 2016

For Wednesday thru Thursday night: Main fcst concerns this period
are lingering SHRA/TSRA chances Wed/Wed evening, temperatures thru
the period.

Tighter consensus among 14.00Z models in this time period as well.
Mid level trough/circulation over MN early Wed morning rather slow
moving Wed as it moves thru the mid level ridging, taking until
later Wed night to exit east of the region. Strong signal among
models for a sharp mid level ridge to build over the upper midwest.
Fcst confidence for Wed thru Thu night is good this cycle.

Stronger/deeper of the forcing/lift exit east of the fcst area Wed
morning as the sfc-850mb trough axis/front sweeps east of the area.
Carried higher SHRA/TSRA chances over the northeast side of the fcst
area 12-15Z Wed, diminishing in the 15-18Z period. Deep sfc-mid
level cyclonic circulation moves across northern WI Wed afternoon/
evening. This with as much as 500-1000 J/KG MUCAPE. Raised SHRA/TSRA
chances for much of the fcst area Wed afternoon, especially across
the northeast 1/3 as the mid level circulation passes. Deeper
layered subsidence behind the trough axis and lower level cold
advection then win out Wed evening as the trough moves into eastern
WI. Limited SHRA/TSRA mention Wed evening to northeast of I-94 then
carried a dry fcst after midnight. Drier/cooler Can high pressure to
then settle into the western great lakes for Thu/Thu night, east of
the amplifying mid level ridge axis. Northeast low level flow out of
this high looking to keep Thu night a bit below normal, even on what
is expected to be a sunny day. Stayed with a blend of the guidance
highs/lows for Wed thru Thu night. With the sfc ridge axis over the
area Thu night for what should be light winds/clear skies, the blend
of guidance lows for Thu night may be a category or 2 too warm
especially for the normally cooler low laying areas along/northeast
of I-94.

For Friday thru Monday (days 4 to 7): Main fcst concerns this period
are returning SHRA/TSRA chances Sat night thru Monday and
temperatures thru the period.

Medium range model runs of 14.00Z in good agreement for the mid level
ridging to maximize over the region Fri, then get pushed east Fri
night/sat as energy ejects northeast from troughing along the Pac
coast. Reasonable agreement for the ridging over the region to
continue flattening Sun into Mon as troughing/energy move across
central Can. Plenty of detail differences with shortwaves through
what would become quasi-zonal flow across the northern CONUS/southern
Can by Sun night/Mon. Fcst confidence on the good side Fri/Sat then
average by Sun/Mon.

Fri/Sat trend as rather seasonable days even under the impressive
500mb ridging and warm temps aloft. This as the sfc high over the
great lakes continues an east/southeast feed of cooler low level air
across the region. The high is pushed off by Sat night by increasing
lower level troughing in the northern plains. Moisture starts to
return in the south/southwest low level flow ahead of this trough.
plenty of detail differences by Sat night (this more-or-less
expected at the day 5/6 time-frame) as the trough/front would push
into the Upper Midwest and would start to spread SHRA/TSRA chances
toward/into the area. GFS faster/more aggressive with this, bringing
rain chances into the fcst area already by late Sat night. Can-GEM/
ECMWF slower and would return SHRA/TSRA chances to the area more
Sunday into Monday. Hard to say which is more correct at this time.
This and the lower confidence by Sun/Mon, the small SHRA/TSRA
chances much of the Sat night into Mon period look okay while we
wait for the details to sort themselves out. Model/ensemble consensus
of highs/lows near to a bit above normal for Fri thru Mon also look
good at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 622 AM CDT Tue Jun 14 2016

Showers and thunderstorms will overspread the TAF sites mainly
late this afternoon into this evening. Periods IFR conditions are
possible in any stronger thunderstorm activity. A few storms could
be severe with gusty erratic winds, hail, and heavy rainfall.
Showers and storms will push east of the TAF sites late tonight
into Wednesday morning.

&&

.HYDROLOGY...
Issued at 1025 AM CDT Tue Jun 14 2016

1025 am update...Concern has increased for flash flooding for
areas along and west of the Mississippi River, based on recent
model guidance and trends. Same issues as mentioned in the
previous Hydrology discussion exist, just confidence higher now
that flash flooding could occur.

Previous hydrology discussion:

Locally heavy rain is possible this afternoon/tonight. Much of the
area is at or above normal rainfall over the past two weeks with
relatively wet soils, so any additional heavy rain could result in
flash flooding, river rises, and/or street flooding/ponding in urban
areas. Weaker deep shear this afternoon/evening will mean slower
moving storms that earlier expected, but entire system should be
progress and not a classic heavy rain set-up. Problem may be more of
high rainfall rates if they occur in urban areas, where 1/2 to 1
inch of rain in 30 minutes can cause street flooding/ponding
problems. Will address this in other parts of the product suite for
now and again pass along concerns to day crew.

&&

.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch through late tonight for WIZ032-033-041-053-
     054-061.

MN...Flash Flood Watch through late tonight for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
     029-030.

&&

UPDATE...AJ
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...WETENKAMP
HYDROLOGY....RRS/AJ
Hazardous weather outlook, Jun 14, 5:48 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
548 AM CDT TUE JUN 14 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
548 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY WEST OF THE
MISSISSIPPI RIVER. THE MAIN THREATS WOULD BE DAMAGING WINDS AND
LARGE HAIL.

ANY STORMS THIS AFTERNOON AND TONIGHT WILL BE CAPABLE OF
PRODUCING DOWNPOURS AND LOCALLY HEAVY RAINS. THE DOWNPOURS COULD
PRODUCE STREET FLOODING AND PONDING OF WATER IN URBAN AREAS.
ELSEWHERE THE DOWNPOURS AND LOCALLY HEAVY RAINS COULD PRODUCE
RISES ON CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO WEDNESDAY EVENING...
MAINLY ALONG AND NORTHEAST OF INTERSTATE 94. A FEW STORMS FROM
SOUTHWEST WISCONSIN INTO NORTH-CENTRAL WISCONSIN COULD BE STRONG
WEDNESDAY AFTERNOON...WITH STRONG WINDS AND SMALL HAIL.

THUNDERSTORM CHANCES RETURN FOR LATER SATURDAY NIGHT THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN ROUGHLY 3 PM THIS
AFTERNOON THROUGH 10 PM THIS EVENING...MAINLY FOR SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:14 PM CDTSpecial Weather StatementARXDodge31 min
Jun 14, 4:26 PM CDTSpecial Weather StatementARXDodge, Mower64 min
Jun 14, 5:13 PM CDTSpecial Weather StatementARXDodge, Mower47 min
Jun 14, 6:03 PM CDTSpecial Weather StatementARXDodge, Mower, Olmsted, Wabasha42 min
Jun 14, 6:40 PM CDTSpecial Weather StatementARXFillmore, Olmsted, Wabasha, Winona35 min
Jun 14, 6:26 PM CDTFlash Flood WarningARXCrawford3 hr
Jun 13, 7:32 PM CDTSpecial Weather StatementARXClayton58 min
Jun 14, 1:15 PM CDTSpecial Weather StatementARXMitchell30 min
Jun 14, 1:45 PM CDTSpecial Weather StatementARXHoward, Winneshiek30 min
Jun 14, 1:55 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Mitchell21 min
Jun 14, 2:38 PM CDTSpecial Weather StatementARXFloyd22 min
Jun 14, 3:35 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton25 min
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningARXChickasaw30 min
Jun 14, 4:45 PM CDTSpecial Weather StatementARXHoward30 min
Jun 14, 5:24 PM CDTFlash Flood WarningARXFloyd, Howard, Mitchell3 hr

Nearby

Flash Flood Watches in Iowa, 2016Flash Flood Watches in Minnesota, 2016Flash Flood Watches in Wisconsin, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.